Colorado, 2017

Damaging Wind in Colorado, September 17, 2017

September 17, 2017 · NWS BOU · 1 event in 1 county or zone

A strong dust devil developed briefly on the leading edge of gust front. Minor tree |damage was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong dust devil developed briefly on the leading edge of gust front. Minor tree |damage was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 17, 3:02 PM MST, 46 minutes earlier.

Area forecast discussion, Sep 17, 3:02 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
402 PM MDT Sun Sep 17 2017

.SHORT TERM...(This evening through Monday)
Issued at 402 PM MDT Sun Sep 17 2017

Convection is focused on a wind shift line that came out of the
initial mountain convection. Storms are fighting low level
stability as the plains air is too cool to support surface-based
convection, so while the convergence on the line should push
eastward, there is some question about how much shower/storm
coverage there will be. West winds behind this line should bring
a little drying for less activity, though there is still a little
lift through mid evening. Much drier air aloft moves in overnight
with a little warming for Monday. Some increase in the flow aloft
on Monday as well, areas that mix well will get breezy and produce
some fire weather concerns. See below for more on that.

.LONG TERM...(Monday night through Sunday)
Issued at 402 PM MDT Sun Sep 17 2017

West-southwesterly flow aloft is expected Monday night through
Wednesday night. An upper trough, mostly north of Colorado slides
across and to the east Tuesday and Tuesday evening. There is some
weak upward motion on the QG-Omega fields for the CWA late Monday
night into early Tuesday evening. There is weak upward synoptic
scale energy progged Wednesday afternoon and night. The boundary
layer wind progs show normal drainage patterns Monday night.
South-southwesterlies are progged on Tuesday. A cold front and
some upslope show up Tuesday evening on most of the models.
Southeasterlies prevail on Wednesday and normal drainage Wednesday
night. It is pretty dry for the CWA Monday night through
Wednesday night. Precipitable water values are in the 0.20 to 0.60
inch range all five periods. There is nearly zero measurable
precipitation on the QPF fields with just a tad over the far
northwestern CWA Tuesday afternoon and early evening. Will go with
minor pops over the northwestern CWA high country late day
Tuesday, otherwise dry. For temperatures, Tuesday's highs are 0-
1.5 C warmer than Monday's. Wednesday's highs are close to
Tuesday. For the later days, Thursday through Sunday, models show
increasing southwesterly flow aloft Thursday into Sunday. There
is a jet maximum over the CWA Friday night into Sunday. An upper
trough is over Utah and western Colorado at 12Z Monday morning.
The medium range models bring a colder airmass sometime Friday or
Friday night. Moisture increases enough for some pops in most
areas Friday through Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued
at 402 PM MDT Sun Sep 17 2017

VFR through Monday. The main area of thunderstorms is moving east
of Denver at this time. Isolated showers/storms still possible
through about 02z but little or no impact expected on the Denver
terminals.

&&

.FIRE WEATHER...
Issued at 402 PM MDT Sun Sep 17 2017

Fire Danger will increase from Monday into Tuesday due to above
normal temperatures, low humidities and increasing wind. The areas
with the driest and windiest conditions will be the mountain
valleys and foothills and the higher areas along the Cheyenne
Ridge and Palmer Divide. Conditions will likely be worst on
Tuesday afternoon, but the fire Danger will remain elevated from
Wednesday and Thursday as it will remain warm and dry.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...RJK
AVIATION...Gimmestad
FIRE WEATHER...RJK/Gimmestad
Hazardous weather outlook, Sep 17, 10:04 AM MST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Sun Sep 17 2017

COZ030>051-181715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Sun Sep 17 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered rain showers and thunderstorms are expected to develop
over the mountains early in the afternoon and then move out over
the plains in the late afternoon and evening. Gusty winds up to
40 mph, brief rain and small hail are possible with some of the
storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

It will be mainly dry Monday through Thursday with above normal
temperatures which will lead to high fire danger. A weather system
may affect the area by Friday or Saturday bringing cooler
temperatures and a chance of precipitation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/RJK

In the hours before

Special weather statement, Sep 17, 1:32 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Denver CO
232 PM MDT SUN SEP 17 2017

COZ036-039-172115-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
232 PM MDT SUN SEP 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLEAR CREEK AND
CENTRAL JEFFERSON COUNTIES UNTIL 315 PM MDT...

At 232 PM MDT, Doppler radar was tracking a strong thunderstorm near
Evergreen, or 22 miles southwest of Denver, moving northeast at 25
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Southwestern Denver, Lakewood, southern Arvada, western Littleton,
western Wheat Ridge, Golden, Evergreen, Morrison, Idledale, Conifer,
Tiny Town, Chatfield Reservoir, Kittredge, Red Rocks Park, Pine,
Indian Hills, Aspen Park, Brookvale and Bergen Park.

LAT...LON 3952 10541 3951 10534 3957 10541 3959 10541
      3959 10547 3962 10550 3964 10543 3967 10542
      3966 10541 3968 10540 3984 10514 3965 10506
      3963 10511 3963 10509 3961 10509 3962 10505
      3956 10505 3939 10532
TIME...MOT...LOC 2032Z 239DEG 20KT 3959 10535

KRIEDERMAN

The radar

The Denver radar (KFTG), 34 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Arapahoe

When
September 17, 3:48 PM MST
Where
Arapahoe County, 3.79 mi W of Peoria
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.660, -104.190

Strong winds gusts snapped small tree branches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719450.